Texas, 2008High Wind in Texas, May 22, 2008
May 22, 2008 · NWS EPZ · 1 event in 1 county or zone
An unseasonably deep low pressure system moved across the desert southwest and brought strong gusty winds to far west Texas.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unseasonably deep low pressure system moved across the desert southwest and brought strong gusty winds to far west Texas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at May 22, 1:43 PM MST, 1 hour 17 minutes earlier.
Area forecast discussion, May 22, 1:43 PM MST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
243 PM MDT THU MAY 22 2008
.SYNOPSIS...
WINDY CONDITIONS WILL CONTINUE THIS AFTERNOON WITH BLOWING DUST
CAUSING LOW VISIBILITIES IN SOME LOCATIONS. THERE IS A SLIGHT
CHANCE FOR SHOWERS AND THUNDERSTORMS IN THE SOUTHWESTERN PORTIONS
OF NEW MEXICO OVERNIGHT INTO TOMORROW. WINDS WILL DECREASE AS WE
HEAD INTO THE WEEKEND WITH THE WEATHER BECOMING QUITE CALM NEXT
WEEK.
&&
.DISCUSSION...
BIG LOW SITTING OVER NEVADA AND UTAH TAPPING INTO SOME BAJA
MOISTURE THIS AFTERNOON. UPDATED THE FORECAST THIS MORNING AS THIS
MOISTURE AFFECTED THE TEMPERATURES AND EVEN PRODUCED A FEW SUPER
LIGHT SHOWERS. THIS LOW WILL CONTINUE TO SPIN OVER THE GREAT BASIN
REGION TONIGHT BEFORE STARTING A SLOW WESTWARD TRACK. THE MOISTURE
SHOVED INTO THE REGION TODAY WILL KEEP A SLIGHT CHANCE OF SHOWERS
AND THUNDERSTORMS IN THE SOUTHWESTERN CORNER OF NEW MEXICO -
INCLUDING THE GILA WILDERNESS - THROUGH THE OVERNIGHT HOURS
TONIGHT INTO FRIDAY.
SATURDAY THE LOW MOVES OFF THE NORTHERN CALIFORNIA COAST AND THE
REGION WILL FALL UNDER SOUTHWESTERLY FLOW. THIS FLOW WILL BRING
WARMER...DRIER CONDITIONS TO THE BORDERLAND. MODELS ARE SLIDING A
HIGH OVER TEXAS TUESDAY AND WEDNESDAY - BRINGING SOME GULF OF
MEXICO MOISTURE WITH IT. WILL KEEP THE TOKEN POPS IN THE FORECAST
AS WE WAIT TO SEE HOW THIS PROGRESSES IN SUBSEQUENT MODEL RUNS.
&&
.AVIATION...VALID 23/00Z-24/00Z...
GENERALLY VFR CONDITIONS THROUGH THE PERIOD. ISOLD MVFR IN SHOWERS
WEST OF DEMING AND IN THE GILA WILDERNESS TONIGHT AND FRIDAY.
STRONG SURFACE WINDS WILL CAUSE LOW LEVEL MECHANICAL TURBULENCE THIS
EVENING...MAINLY NEAR AND DOWN WIND OF AREA MOUNTAINS. THE STRONG
WINDS WILL ALSO CREATE AREAS OF LOWER VISIBILITY IN BLOWING DUST.
VISIBILITY MAY DROP INTO THE MVFR CATEGORY AND COULD BRIEFLY DIP
INTO IFR.
&&
.FIRE WEATHER...
STRONG WINDS WILL CONTINUE THIS EVENING...WHILE FIRE DANGER RATINGS
REMAIN VERY HIGH TO EXTREME. THE STRONG WINDS AND FIRE DANGER
RATINGS...COMBINED WITH VERY DRY AIR...WILL CAUSE CRITICAL FIRE
WEATHER CONDITIONS THIS EVENING OVER FAR WEST TEXAS...EASTERN SIERRA
COUNTY...AND LOWER ELEVATIONS OF OTERO COUNTY. HOWEVER...MOIST AIR
FLOWING OUT OF SONORA IS SPREADING FROM THE BOOTHEEL ACROSS THE
CONTINENTAL DIVIDE AND INTO THE LOWER DESERTS OF SOUTHWESTERN NEW
MEXICO. THIS HIGHER DEW POINT AIR WILL KEEP RELATIVE HUMIDITY ABOVE
THE CRITICAL FIRE WEATHER THRESHOLD OF 15 PERCENT OVER MOST OF THE
AREA...AND MAY ALLOW ISOLATED SHOWERS WEST OF THE RIO GRANDE VALLEY
AND IN THE SACRAMENTO MOUNTAINS TONIGHT AND FRIDAY. DRY AND WARMER
WITH LESS WIND THROUGH THE WEEKEND.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 62 82 60 86 61 / 0 0 0 0 0
SIERRA BLANCA TX 56 84 54 85 55 / 0 0 0 0 10
LAS CRUCES 58 82 55 85 58 / 10 10 0 0 0
ALAMOGORDO 59 82 57 85 58 / 0 10 0 0 10
CLOUDCROFT 36 56 34 61 37 / 0 10 10 0 10
TRUTH OR CONSEQUENCES 56 81 53 84 56 / 10 10 10 0 0
SILVER CITY 47 73 45 77 48 / 10 20 10 0 0
DEMING 57 82 54 85 58 / 10 10 10 0 0
LORDSBURG 57 81 55 84 58 / 10 10 10 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING UNTIL 8 PM MDT THIS EVENING FOR NMZ022-030-031.
WIND ADVISORY UNTIL 8 PM MDT THIS EVENING FOR NMZ023>025-032.
RED FLAG WARNING UNTIL 7 PM MDT THIS EVENING FOR NMZ112.
TX...WIND ADVISORY UNTIL 8 PM MDT THIS EVENING FOR TXZ055-056.
RED FLAG WARNING UNTIL 7 PM MDT THIS EVENING FOR TXZ055-056.
&&
23/21Hazardous weather outlook, May 22, 5:03 AM MST, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
603 AM MDT THU MAY 22 2008
NMZ022>025-030>032-TXZ055-056-231215-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
603 AM MDT THU MAY 22 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.
.DAY ONE...TODAY AND TONIGHT
ANOTHER VERY WINDY DAY TODAY. WINDS OUT WEST WILL TOP OUT NEAR 40
MPH WITH GUSTS 60 MPH. THE EASTERN PART OF THE AREA WILL SEE WINDS
NEAR 30 MPH WITH GUSTS TO 50 MPH. MOTORISTS CAN EXPECT AREAS OF
BLOWING DUST THAT WILL REDUCE VISIBILITIES AND MAKE DRIVING
DIFFICULT ESPECIALLY FOR HIGH PROFILE VEHICLES.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO SIGNIFICANT WEATHER EXPECTED. WINDS ON FRIDAY WILL BE
WINDY...BUT SHOULD STAY BELOW ADVISORY LEVELS.
.SPOTTER INFORMATION STATEMENT...
High Wind, El Paso
- When
- May 22, 3:00 PM MST to 6:00 PM MST
- Where
- El Paso forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
A peak wind gust of 76 mph was measured in northeast El Paso. At least two car windshields were damaged and one roof was blown off a house.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Colorado, May 22, 20081 death · 79 injured · $147 million · EF3 · 36 events
- Tornadoes and Hail in Kansas, May 22 to 23, 20082 deaths · 4 injured · $210,000 · EF3 · 108 events
- Tornadoes and Flash Flooding in Kansas, May 22 to 23, 2008$4.5 million · EF2 · 45 events
- Hail and Damaging Winds in Arkansas, May 22, 20081 death · 2 injured · $90,000 · 50 kt wind · 13 events
- Tornadoes and Flash Flood in California, May 22, 20081 injured · $855,000 · EF2 · 6 events
- Tornadoes and Flash Flood in Wyoming, May 22, 20081 injured · $320,000 · EF2 · 13 events
- Hail and Damaging Winds in Nebraska, May 22, 2008$2.4 million · 1.75 in hail · 15 events
- Flash Flooding and Hail in Kansas, May 22 to 23, 2008$1.9 million · 1.75 in hail · 10 events
- Hail and Damaging Winds in Arkansas, May 22, 2008$2.0 million · 87 kt wind · 7 events
- Hail and Damaging Winds in Texas, May 22, 20081 injured · $1.0 million · 87 kt wind · 7 events
- Tornado and Hail in Nebraska, May 22, 2008$350,000 · EF1 · 2 events
- Flash Flooding in California, May 22, 2008$655,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105998.